Printable Version of Topic
Click here to view this topic in its original format
Message Board > Heroin > Swollen Hands???


Posted by: havasugirl March 22, 2007, 5:53 PM
Hi everyone! I am new to this chat board. I am 49 years old,female, and my beautiful nephew Charlie is a 32 year herion addict. He has been through numerous rehabs and looked like his last one was gonna stick only to have his Dad, my brother, die suddenly of heart disease. This threw him back into a tailspin and he has been clean off and on. I notice his hands get very swollen. Is this because of his poor circulation?? To me it is always a give away that he is back at it again. Please reply with any answers. Thanks, Jo Ann

Posted by: Bryn March 23, 2007, 5:42 AM
Hi, JoAn, Sorry it took so long for someone to get to you.

I'm so sorry about your brother's passing......you sound like such a good Aunt...good lookout too for what you have come to know as a sign of his use....not that one particular sign is always a given either.

I'm not an expert but what I know from using.....well it can be from blowing veins out in your hand......or it can be from just the heroin itself.......people that smoke or snort their heroin get swollen hands and ankles.....personally that was one of the signs my family knew I was using......swollen feet and hands....if I hadn't sold my rings I sure as heck couldn't have gotten them on my hands.......and I have seen people their hands so swollen they looked like sort of boxing gloves....from blood pooling and all.

People see itching and scratching......eating loads of sweets.....pinpricked pupils........they're all sure signs.....I'm so sorry it must hurt you terrible.....you can go over to the part of the board for Friends and Family members and get good advice there......on how to proceeed to help him......sounds like you know in your heart he's definately in active use.....his dad's death no doubt he picked back up....had to be awful for you all....I'm sorry.

Posted by: sashab March 23, 2007, 7:00 AM
My BF had swollen hands once.....it was a result of using heroin, he had had trouble finding a vien and both his arms were black and blue and covered in injection marks, i think beacuse he couldn't find a vein (or blew a vien i don't really know, have also read using lemon juice or vinegar i think can cause an irritation and swell your hands up) but anyway, his hands swelled up really big and stayed like that for a couple of days.

So unfortunetly, based on previous experience and what i have read here, I would guess that swollen hands would probably be a sign of your nephew using.

Try posting over on the family board for support for you.

Posted by: jackofhartzz March 23, 2007, 7:42 AM
- some addicts are so desperate to find a usable vien, they might try their hands ,neck, or groin. This is a dangerous practice to begin with, but if they miss in those areas , it will cause swelling and possibly abscesses which are bad ,painful, and usually need medical attention.

-but- if its just the beginning of the swelling , keep an eye on his hands for a few days -sometimes it goes down by itself.
Also dope and m done(opiates in general-) dehydrates you(causing you to have problems going to the bathroom)- you retain water & Im no doctor but Im sure that could cause swelling-

be careful
jack

Posted by: TINman March 23, 2007, 11:13 AM
jacking in your groin iz bad - tell me bout it - i nearly lost me leg, an i know a few peopl who have lost there legs....swollen hands - been there done that, got the wardbrobe...

Posted by: Sasha July 28, 2016, 11:29 PM
I can attest to getting severally swollen hands when I spend a day or 2 shooting into my hands because the veins in my arms are either hardened with scar tissue or collapsed, so I concentrate on the veins in my hands. These veins are very narrow and small compared to the ones in your arms, for example. Anyhow, if you push the fluid in too forcefully, you blow thru the membrane which causes fluid leakage, but even if you don't blow a vein, just the fact that you're sticking a needle into your hands over and over again, and you are piercing capillaries in the process. The needle doesn't just go thru the skin directly into the vein, it slices through capillaries and causes "capillary leak syndrome ". Fluid leaks out and pools under the skin and its very painful. I've noticed.it tends to get reabsorbed after 2-4 days if you don't continue to inject into the hands. Some people develop heart conditions through long-term IV drug use because contaminants on the skin or on the hardware entering into the bloodstream. If you are having swollen hands and you are not injecting directly into the hands, you should be getting medically evaluated for endocarditis or pericarditis. Hope this helps

Posted by: constantine July 29, 2016, 4:51 AM
Sasha, thanks for the info...unfortunately this is a pretty old post...have to look at the dates...I agree with everything you 've said though...I still get swollen hands and feet even if I'm not shooting into them...veins are actually getting larger in my hands as I get older though...but I stopped IV'ing for a long time when on methadone....still...not a place I like to use unless desperate...

con

Posted by: Johnnydodge August 9, 2016, 3:45 PM
I hit an artery n my hand swelled instantly...hurt well bad

Posted by: SAM2014 August 13, 2016, 1:00 PM
My daughter is a heroine addict. I noticed several months ago her hands and a ankles were swelling. After severalm months I finally got her to a doctor. She had a staph infection in her heart, blood and lungs. She didn't know she was sick at all. Heroine covered it up until she quit and became deathly ill. Ended up having open heart surgery and spent 4 months in hospital. Best of luck to you. My daughter has been out of hospital a week and is using again.

Posted by: eatthecrayon August 14, 2016, 2:10 PM
Yes the artery is the sweller! I did phlebotomy in the military i was a ninja with a hype but i have done this!!

Posted by: constantine August 14, 2016, 3:50 PM
LOL.....ninja with a hype...i love it !!!! Hit me anytime !

Posted by: Johnnydodge August 21, 2016, 12:28 AM
Ouch that burning stinging tingling numbing sensation but u still carry on poking itself with that pin trying to do d a vein citric acid burns too nice if a little crack in there numbs the burn......how I love being clean....

Posted by: Krystina March 20, 2017, 1:08 AM
Here is an article that I've found that may be helpful

[Puffy hand in long-term intravenous drug users].

Simonnet N1, Marcantoni N, Simonnet L, Griffon C, Chakfe N, Wertheimer J, Stephan D.
Author information
Abstract

Narcotic addiction may induce systemic and local complications. Intravenous injections of drugs can cause venous thrombosis, and septic or embolic complications. The puffy hand sign is a more uncommon complication of hard-core injection addicts. Three long-term intravenous drug users, two males, one female, mean age 30.6 years (26-37) presented puffy hands. These patients had been drug addicts for four to twelve years (mean duration 7.3 years) and had stopped heroin injections for 3-5 years (mean 4.6), participating in a buprenorphine substitution program. The edema appeared several years after drug cessation (1.5-5, mean 2.3). Typically the puffiness was bilateral, the hands swollen from the proximal segments of the fingers to the wrist. In one patient, the edema was localized both in the hands and in the feet. The edema was not pitting and unaffected by elevation. Duplex ultrasound examination of the extremities was normal. Lymphangiography performed in one patient was consistent with deep lymphatic destruction. Puffy hand syndrome appears to be the end result of lymphatic obstruction. Repeated injections of drugs in or outside the veins destroy the lymphatics. Buprenorphine may play an important role in the puffy hand sign. Although it is supposed to be administered orally, many drug addicts use it as an i.v. solution. Because buprenorphine is poorly soluble, it causes lymphatic obstruction. This type of hand for which no therapy exists must be differentiated from deep palmar space infection with dorsal edema which requires incision and drainage.

Posted by: MrsNachos May 18, 2017, 7:17 PM
My husband has swollen hands recently. No marks on them that indicate a needle but super swollen. Both hands and they're getting so bad he says they hurt sometimes. Swears he's still clean. Can this happen if he has been using again?

Posted by: Trista January 29, 2018, 1:59 PM
I have found over about 14 years of drug use and attempted recovery several times, that puffy hands comes from buprenorphine alone. I have had no issue until after years of shooting bup. Buprenorphine as stated in the study prior, is the main link to puffy hands but only as an IV solution. Time Will bring the swelling down.